Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 3, 2018, 2:58 PM CST for 14 counties in Minnesota. It took effect at Jan 3, 2018, 6:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 2:58 PM CST (20:58 UTC)
- In effect from
- Jan 3, 2018, 6:00 PM CST
- Expired
- Jan 3, 2018, 11:49 PM CST
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080 WWUS43 KFGF 032058 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 258 PM CST Wed Jan 3 2018 MNZ004>009-013>017-022>024-027-028-031-032-041700- /O.NEW.KFGF.WC.Y.0003.180104T0000Z-180104T1700Z/ Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-East Otter Tail-Wadena- Including the cities of Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, and Menahga 258 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota. * WHEN...From 6 PM this evening to 11 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
286 WWUS43 KFGF 040112 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 712 PM CST Wed Jan 3 2018 MNZ004-007-008-013>015-022-027-031-040215- /O.CAN.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/ Kittson-West Marshall-East Marshall-Pennington-Red Lake-East Polk- Mahnomen-West Becker-East Otter Tail- Including the cities of Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, Naytahwaush, Waubun, Detroit Lakes, Perham, New York Mills, Parkers Prairie, Henning, and Battle Lake 712 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IS CANCELLED... Overnight low temperatures will be a bit warmer than forecast due to clouds moving into the area. This combined with a very light wind will mean wind chill temperatures will remain above negative 25. $$ MNZ005-006-009-016-017-023-024-028-032-041700- /O.CON.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/ Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-East Becker-Wadena- Including the cities of Roseau, Warroad, Greenbush, Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga 712 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to around 25 below. * WHERE...Portions of central, north central and northwest Minnesota. * WHEN...Until 11 AM CST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
649 WWUS43 KFGF 040549 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1149 PM CST Wed Jan 3 2018 MNZ005-006-009-016-017-023-024-028-032-040700- /O.CAN.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/ Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-East Becker-Wadena- Including the cities of Roseau, Warroad, Greenbush, Baudette, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga 1149 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IS CANCELLED... Winds will be near calm overnight into Thursday morning. $$ dtr
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 12:44 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 3, 12:44 PM CST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1244 PM CST Wed Jan 3 2018 .UPDATE... Issued at 1240 PM CST Wed Jan 3 2018 Updated forecast for today based on temps and clouds trends. More sun today as clouds have eroded and or departed. Temps still struggling with current readings in the single digits below zero. Not much more improvement today is expected. && .SHORT TERM...(Today and tonight) Issued at 346 AM CST Wed Jan 3 2018 The gusty northwest winds from last evening are finally beginning to subside, and most locations are currently around 10 to 15 mph. Temperatures have been slow to fall due to the wind staying up, so the coldest temperatures and wind chill readings are over northeast North Dakota at 25 below to 30 below zero. Some areas are not quite this cold, but will continue the wind chill advisory until later this morning. With the decreasing winds, there may be a little drifting snow in open areas early this morning, but not for long. Should be a good amount of sun today, with highs in the single digits above and below zero. Will let the day shift take another look at wind chills tonight, but wind speeds may be light enough that one may not be needed. Models have been waffling around with pcpn chances tonight. It still looks like a gradient will set up over central ND and possibly our western FA, where there is some weak warm advection and an upper jet. This may be able to squeeze out some flurries or a dusting of light snow from Devils Lake to Valley City. .LONG TERM...(Thursday through Tuesday) Issued at 346 AM CST Wed Jan 3 2018 Northwest flow aloft remains over the area through 84 hours. Upper level jet also remains over the area but begins to shift east of the area Fri night. Precipitable water also increases after Fri night. Jet streak/short wave forecast to move through Thu night and may produce flurries/very light snow in the far western zones. Another upper level trough over the eastern Pacific will approach the area Sat and produce another round of light warm advection snow for much of the forecast area. The GFS was the faster solution over the ECMWF. Split flow develops over North America in the extended period/Sat through Tue/. Long wave ridge over western North America shifts into AK with troughs moving into the West Coast. Long wave trough over eastern North America weakens and expands into the northern Atlantic. Models were in reasonable agreement up to Sat morning. However the area remains mostly under northwest flow aloft. GFS and ECMWF differ in how they handle the split flow and become out of phase by Sun. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CST Wed Jan 3 2018 VFR conditions expected with northerly light winds becoming light and variable this evening and into the overnight under surface high pressure. High BKN deck may skirt the DVL area overnight otherwise SKC or SCT high clouds at TAF sites. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jan 3, 4:00 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 400 AM CST Wed Jan 3 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 400 AM CST Wed Jan 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chills are expected this morning and will be possible in some areas again tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous wind chills are possible in some areas Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.